Opioid Epidemic

How to Safely Taper off Opioids

Source: Mayo Clinic, WebMD
Print
Share
Save

Opioids are often prescribed to help those living with chronic pain conditions. Long-term prescription opioid use affects the entire body. While these medications effectively ease acute pain, long-term use presents serious risks, such as addiction and overdose. As many as 1 in 4 who take opioids to treat pain can become addicted. These medications must be prescribed by a physician and are composed of different ingredients and varying strengths, doses, and costs. It is essential that those prescribed opioids for pain are monitored closely by a physician and/or pain specialist.

If opioids are only taken for two weeks or less, ceasing their use should not cause any issues; however, if opioids are taken for an extended period of time, it is important to seek assistance from a health care provider for a proper tapering schedule. One should never attempt to taper off opioids without the help of a pain specialist and/or a physician. If not done properly, opioid withdrawal is dangerous and withdrawal symptoms are severe. Withdrawal symptoms include, but are not limited to, anxiety, sleeplessness, nausea, vomiting, sweating, tremors, chills, agitation, body aches, diarrhea, drowsiness, increased heart rate, confusion, hallucinations, changes in blood pressure, shaking, drug craving, stomach cramping, and confusion.

Even though ceasing opioid use is difficult, it can be done. A physician can create an individualized treatment plan. Also, many prescription medications are available to help with opioid withdrawal including Methadone, Chlorpromazine , etc. For most people, tapering off opioids is a long process, it is important not to become discouraged. It is helpful to talk with a doctor about alternative ways to treat pain.

In addition to a tapering plan provided by a physician, self-care during opioid withdrawal is important. Various self-care remedies for reducing withdrawal symptoms include drinking plenty of water, eating nutritious meals, walking for exercise, implementing relaxation techniques, finding things to do for distraction during cravings, and using positive affirmations. There are some natural products that some people claim helped them with their withdrawal symptoms.

The tapering plan and the doctor's instructions need to be followed closely. Even though an individual may want to decrease his/her dosage quickly, the body needs time to adjust slowly. If the tapering process is too difficult, it is important to consult the doctor. Several areas of caution should be noted:

⦁ Do not take someone else's pain medication

⦁ Take medication as prescribed

⦁ Do not drink alcohol while taking opioids

⦁ Do not take other medications that may be at home in place of opioids

⦁ Consult a physician before beginning a new medication regimen